Alert archive / Ohio / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 146, NWS Wilmington, OH

June 21, 2001Adams County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Jun 21, 2001, 1:43 PM EDT for Adams County, Ohio. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 21, 2001, 1:43 PM EDT (17:43 UTC)
Expired
Jun 21, 2001, 2:30 PM EDT
In force
47 min
Issued by
NWS Wilmington, OH
Area
Whole counties

County Adams County, OH

The radar

The Cincinnati radar (KILN), 71 km from the middle of the area, began a volume at 17:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 2:19 PM EDTThunderstorm Wind 50 ECountywide, OHThunderstorms produced strong winds which caused large limbs and a tree to be knocked down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.7 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2001-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2001-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
1189 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 211747
SVRILN
OHC001-211830-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
143 PM EDT THU JUN 21 2001

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ADAMS COUNTY IN OHIO...

* UNTIL 230 PM EDT...

* AT 143 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTH OF SEAMAN...OR ABOUT 18 MILES
  EAST OF GEORGETOWN...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WINCHESTER...
  WEST UNION...
  SEAMAN...
  PEEBLES...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTERd
AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 9:40 AM EDT, 4 hours 3 minutes earlier.

Area forecast discussion, Jun 21, 9:40 AM EDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
940 AM EDT THU JUN 21 2001

12Z SFC MAP SHOWED LOW PRESSURE NEAR ST LOUIS WITH A WARM FRONTAL
BOUNDARY EXTENDING EAST THROUGH S CNTRL IN AND THEN INTO CNTRL OHIO.

CURRENT THUNDERSTORM ACTIVITY ACRS THE WRN CWFA WAS IN RESPONSE TO A
LOW LEVEL JET...CREATING TSTMS OF THE ELEVATED VARIETY.  THESE
STORMS SHOULD WEAKEN SOMEWHAT AS THEY HEAD EAST.

FAVORABLE UPR LVL DIV AND LOW LVL CONV COUPLET ESTABLISHES ITSELF
ACRS IL AND IN THIS AFTN...SETTING THE STAGE FOR A DEVELOPING SQUALL
LINE OF TSTMS.  THESE WILL RACE AHEAD OF THE SFC COLD FRONT...LIKELY
ARRIVING INTO OUR WRN CWFA BY MID TO LATE AFTN.  MAY MAKE SOME
ADJUSTMENTS WITH TSTM TIMING...ESPECIALLY THE PMH GROUP.  WILL ISSUE
SEVERE WEATHER OUTLOOK ONCE AGAIN...HIGHLIGHTNING SEVERE WX
POTENTIAL.  GREATEST BOUNDARY LAYER HELICITIES WILL BE NEAR THE SFC
LOW (OUR NRN CWFA) WHERE ISOLATED TORNADOES COULD OCCUR WITH TSTMS.

CURRENT TEMPS LOOK GOOD IF CLOUD COVER HOLDS.

.ILN...NONE.

HICKMAN

In the hours before

Special weather statement, Jun 21, 10:30 AM EDT, 3 hours 13 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-212030-

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1030 AM EDT THU JUN 21 2001

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

A VIGOROUS LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT ARE
FORECAST TO MOVE ACROSS THE OHIO VALLEY THIS AFTERNOON THROUGH
TONIGHT.  WITH A WARM...MOIST AND UNSTABLE AIR MASS ALREADY IN
PLACE...A SQUALL LINE IS EXPECTED TO FORM AHEAD OF THE COLD FRONT
LATER THIS AFTERNOON ACROSS INDIANA.  THE SQUALL LINE WILL THEN SWEEP
EAST ACROSS THE REGION DURING THE LATE AFTERNOON AND EARLY EVENING
HOURS.  LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS
FROM THESE STORMS.  HOWEVER...SUFFICIENT WIND SHEAR WILL BE IN PLACE
FOR AN ISOLATED TORNADO.

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.  STAY
TUNED TO NOAA WEATHER RADIO FOR THE LADTEST INFORMATION.

HICKMAN

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 3:47 PM EDTSevere Thunderstorm WarningILNHocking43 min
Jun 21, 4:38 PM EDTSevere Thunderstorm WarningILNHamilton52 min
Jun 21, 4:50 PM EDTSevere Thunderstorm WarningILNButler, Warren55 min
Jun 21, 5:23 PM EDTSevere Thunderstorm WarningILNClinton67 min
Jun 21, 5:35 PM EDTSevere Thunderstorm WarningILNGreene40 min
Jun 21, 5:57 PM EDTSevere Thunderstorm WarningILNFayette48 min
Jun 21, 6:10 PM EDTSevere Thunderstorm WarningILNMadison50 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.